Florida, 2019

Damaging Winds in Florida, May 6, 2019

May 6, 2019 · NWS MFL · 3 events in 1 county or zone

A front moving down the peninsula with a pre-frontal trough moving into South Florida allowed for increased instability. There also was a 50-60 kt jet moving in from the Gulf to increase severe thunderstorm potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A front moving down the peninsula with a pre-frontal trough moving into South Florida allowed for increased instability. There also was a 50-60 kt jet moving in from the Gulf to increase severe thunderstorm potential. These synoptic features across South Florida allowed for active severe convection across the east coast. Sea breeze convection developed across interior South Florida and moved towards the east coast with southwesterly flow in place. These storms caused damage across Miami-Dade County including downed trees and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 6, 12:44 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 6, 12:44 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
144 PM EDT Mon May 6 2019

.AVIATION...
Showers and thunderstorms have developed inland of east coast
terminals and will become more numerous as the drift east toward
the airports. Have added MVFR TEMPO group to support this, but
timing and magnitude of the restrictions and wind gusts will
likely need to be fine tuned later this afternoon. Conditions will
quiet after sunset, with much lower rainfall coverage expected
Tuesday. Winds will be onshore for the remainder of today, calm
tonight, with light/moderate easterly flow setting up Tuesday.

&&

.PREV DISCUSSION... /issued 1051 AM EDT Mon May 6 2019/

UPDATE...
Forecast appears on track for today, with midday/early afternoon
convective initiation near and inland of the Atlantic sea breeze.
Activity should quickly become scattered to numerous, and push
eastward with time, as upper-level flow remains out of the WSW.
Moisture has increased further from yesterday, and with many
drainages still recovering from Sunday's rain, localized flooding
is possible wherever excessive downpours occur across the east
coast urban corridor. 12Z RAOB analysis revealed overall
atmosphere quite similar to yesterday, in regard to severe
potential, and SPC has maintained the eastern 2/3rd of South
Florida in a Marginal Risk for severe thunderstorms. Damaging wind
is the mostly likely severe type, although hail can't be ruled
out (yet warmer temperatures aloft and overall moistening airmass
may preclude large hail). Waterspouts are reasonable and can't
totally rule out localized convergence and boundary interactions
that lead to the formation of funnel clouds. Activity, as in
recent days, should diminish fairly quickly after sunset.

PREV DISCUSSION... /issued 339 AM EDT Mon May 6 2019/

DISCUSSION...

TODAY AND TONIGHT: Several features in play for the weather across
South Florida today: The approaching frontal boundary moving into
the Big Bend region of Florida this morning, weaker pre-frontal
trough/shear zone across Central Florida, and upper level shortwave
trough/vort max moving into the eastern Gulf accompanied by a 40-50kt
upper level jet. This all adds up to another active day setting up
across South Florida.

Region is currently in between the Central Florida shear zone and
convergent activity lifting northeast across the Keys, bringing a
few hours of quiet conditions. However, radar trends suggest that
the trigger for the Keys activity will shift a little northeast as
we go towards daybreak as the boundary across Central Florida
shifts south, and short range models suggest a few showers and
storms across the area to start this morning.

There may be a period of relative quiet mid to late morning, before
similar to the past few days, convection develops along the Gulf
breeze as it moves inland. With steering flow remaining a steady 10-
15kts from the WNW, showers and storms will once again pile up along
the east coast during the afternoon and evening hours. Activity may
last a little longer into the evening hours as we see either outflow
from storms across Central Florida arriving late in the day or the
influence of the front itself moves in.

Atmosphere remains supportive of strong to severe storms, with the
extra synoptic support of the front and passing upper level
features. Damaging winds and small hail continue as the main
concerns. SPC has once again placed much of the eastern half of the
region in a marginal risk for severe weather today. Given the past
several days of heavy rainfall along the east coast and flooding
that has been occurring, likely any heavy rainfall in these urban
areas will lead to at least minor flooding.

TUESDAY: Quickly building mid level ridge across the Central Gulf of
Mexico will bring flow aloft around to the north-northwest, giving
what's left of the frontal boundary enough momentum to push just
south of the region by late day. Warming temperatures aloft, a
drying atmosphere, and easterly flow quickly overrunning the
boundary will curb the high rain chances that we've seen the past
few days. Coverage for most areas will be scattered at best, with
storm development generally limited to areas south of I-75. Quicker
Atlantic seabreeze development should hold east coast temps in the
mid 80s, though the interior and Gulf coast will still reach into
the upper 80s and low 90s.

WEDNESDAY THROUGH SATURDAY: A much quieter, though not dry, period
is expected mid to late week with the low level western Atlantic
ridge axis generally to our north, building mid-upper level ridge
across the Gulf of Mexico. Generally northwest flow aloft on the
east side of the ridge will continue to send a fairly dry airmass
down the state. However, as we are in May, it is tough to have a
completely dry forecast and enough moisture remains for seasonable
rain chances with scattered afternoon showers and storms. With light
steering flow, both seabreezes should have the opportunity to
develop and move inland each afternoon, focusing activity across the
interior.

GFS remains more aggressive in developing a late week upper level
trough, while the ECMWF doubles down on the ridge. However, there
are only minor differences between the two in terms of sensible
weather, so forecast continues with seasonable rain chances as we go
into next weekend.

MARINE...Light south southwest flow is expected today as a weak
frontal boundary pushes into the area, washing out by Tuesday. High
pressure will be in place to the north for the remainder of the
week, bringing light to moderate southeasterly flow with the
development of both the Gulf and Atlantic seabreezes each
afternoon. A 1-3ft NE swell will work its way into the Atlantic
waters late Wednesday through Friday, bringing seas up to 4-6ft at
times, mainly offshore Palm Beach County.

Numerous showers and storms are expected to develop across the
interior and Lake Okeechobee again this afternoon, pushing off the
east coast during the evening hours. As with the past few days,
likely a few of these will produce frequent lightning and strong
wind gusts as they move into the local waters. More scattered
coverage is expected to remainder of the week, primarily across
inland waterways and Lake Okeechobee. Hazardous winds and seas can
be expected in and near any thunderstorms.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  89  72  85  73 /  70  20  20  10
Fort Lauderdale  88  75  85  75 /  60  20  20  20
Miami            91  75  87  75 /  70  10  30  20
Naples           85  73  88  71 /  20  10  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...23/SBK
DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...23/SBK
Hazardous weather outlook, May 6, 9:41 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1041 AM EDT Mon May 6 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1041 AM EDT Mon May 6 2019

...MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
...LOCALIZED FLOODING POSSIBLE EAST COAST URBAN AREAS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are likely this afternoon and evening
across much of South Florida. Some thunderstorms may be strong with
gusty winds, frequent lightning, and small hail.

Wind: There is a marginal risk of severe thunderstorms this
afternoon, mainly over eastern sections of South Florida. Isolated
severe thunderstorms could produce wind gusts up to 60 mph.

Hail: The stronger thunderstorms that develop today could produce
hail up to the size of nickels.

Flooding: There is a reasonable threat of flooding including
substantial ponding and drainage problems, especially in locations
that have seen heavy rainfall over the past few days. Travel
disruptions due to numerous lane closures and a few impassable roads
are likely in vulnerable areas and possible on major arteries.

Waterspouts: There is a slight chance of waterspouts across the
Atlantic and Lake Okeechobee waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers and thunderstorms are possible across South
Florida each afternoon during the week. The primary hazards will be
lightning, gusty winds, and locally heavy rainfall.

The risk of rip currents across the east coast beaches will be
increasing towards the end of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, funnel clouds, and
flooding to the National Weather Service forecast office in Miami.

For more information, visit the National Weather Service in Miami
website at www.weather.gov/miami.

In the hours before

Special weather statement, May 6, 12:59 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
159 PM EDT Mon May 6 2019

FLZ067-071-061830-
Inland Broward County FL-Inland Palm Beach County FL-
159 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 230
PM EDT...

* At 159 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southeast of Holey Land Wildlife Refuge to near Miccosukee Service
  Plaza. Movement was east at 25 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Intersection Alligator Alley And Miami Canal and Mile Marker 30 On
  Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2639 8049 2631 8051 2631 8042 2611 8053
      2613 8070 2637 8059
TIME...MOT...LOC 1759Z 259DEG 20KT 2635 8069 2618 8080

Cohen
Special weather statement, May 6, 1:14 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Miami FL
214 PM EDT Mon May 6 2019

FLZ072>074-061900-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
214 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 300 PM EDT...

* At 213 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Miramar to near Miccosukee Resort. Movement was east at 20 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Hialeah, Miramar, Miami Gardens, Doral, Miami Lakes, Hialeah
  Gardens, Opa-Locka, Miami Springs, Sweetwater, Medley,
  Fountainbleau, Palm Springs North, Country Club, Pennsuco, Miramar
  Parkway And University Drive, Intersection Krome And U.S. 27,
  Miccosukee Resort, Tamiami, University Park and Olympia Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2599 8021 2573 8035 2576 8059 2595 8044
TIME...MOT...LOC 1813Z 266DEG 16KT 2596 8037 2581 8051

Cohen
Special weather statement, May 6, 1:24 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Miami FL
224 PM EDT Mon May 6 2019

FLZ067-068-071-072-168-172-061900-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
224 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 300 PM EDT...

* At 224 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Mission Bay, or 8 miles north
  of Coral Springs, moving east at 20 mph.

* Small hail, funnel clouds, and wind gusts of 50 to 55 mph possible
  with this storm.

* Locations impacted include...
  Boca Raton, Deerfield Beach, Delray Beach, Coconut Creek, Parkland,
  Mission Bay, Boca Pointe, Boca Del Mar, Hamptons At Boca Raton,
  Kings Point, Whisper Walk, Loxahatchee NWR, Fau South Campus,
  Hillsboro Ranches, Hillsboro Pines, Boca West, South County
  Regional Park, Sandalfoot Cove, Morikami Park and Boca Raton
  Equestrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8031 2644 8029 2646 8009 2631 8012
TIME...MOT...LOC 1824Z 266DEG 16KT 2640 8024

Cohen
Special weather statement, May 6, 1:35 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
235 PM EDT Mon May 6 2019

FLZ071-072-172-061915-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
235 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 315
PM EDT...

* At 235 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Godfrey
  Road to near Intersection I-75 And U.S. 27. Movement was east at 45
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Sunrise, Deerfield
  Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Lauderhill, Coconut Creek, Oakland Park, North Lauderdale,
  Lauderdale Lakes, Parkland, Wilton Manors, Hillsboro Beach, Sea
  Ranch Lakes, Lazy Lake and Broadview-Pompano Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2613 8005 2619 8049 2633 8038 2631 8004
TIME...MOT...LOC 1835Z 260DEG 38KT 2630 8021 2621 8039

Cohen
Special weather statement, May 6, 1:41 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
241 PM EDT Mon May 6 2019

FLZ067-068-168-061930-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
241 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 330 PM EDT...

* At 240 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Palm Beach Gardens to Atlantis, and elsewhere across portions of
  eastern Palm Beach County. Movement was northeast at 35 mph.

* Wind gusts up to 50 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Wellington, Jupiter, Palm Beach
  Gardens, Lake Worth, Riviera Beach, Palm Beach, Tequesta, Juno
  Beach, Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs,
  North Palm Beach, Lantana, Lake Park, Atlantis, Haverhill and Cloud
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2652 8003 2652 8015 2670 8028 2686 8027
      2697 8012 2697 8003
TIME...MOT...LOC 1840Z 231DEG 31KT 2686 8015 2659 8012

Cohen
Special weather statement, May 6, 1:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
249 PM EDT Mon May 6 2019

FLZ073-074-173-061930-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
249 PM EDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
330 PM EDT...

* At 249 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Hialeah
  to The Hammocks. Movement was east at 25 mph.

* Wind gusts of 50 to 55 mph possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Hollywood, Miramar, Miami Beach, Coral Gables, Key
  Biscayne, South Miami, Surfside, Hallandale, Miami Gardens,
  Virginia Key, Kendall, North Miami, Doral, North Miami Beach,
  Aventura, Miami Lakes, Hialeah Gardens and Sunny Isles Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2601 8005 2582 8004 2564 8008 2560 8013
      2554 8010 2561 8055 2575 8055 2596 8032
      2596 8030 2597 8029 2597 8012 2601 8012
TIME...MOT...LOC 1849Z 272DEG 23KT 2585 8029 2568 8046

Cohen

The radar

The Miami radar (KAMX), 21 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 6, 1:49 PM EST
Where
Miami-Dade County, 1.95 mi NNW of Sweet Water
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
25.794, -80.387

A thunderstorm wind gust estimated at 50 mph caused some damage at a Top Golf and a tractor trailer. Top Golf had damage to its nets and some furniture tossed around. Along the Florida Turnpike adjacent to the Top Golf, a tractor trailer flipped on its side.

Thunderstorm Wind, Miami-Dade

When
May 6, 2:08 PM EST to 2:10 PM EST
Where
Miami-Dade County, 0.73 mi W of Westwood Lakes to 1.22 mi SW of Westwood Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
25.730, -80.392

Pictures on the Univision Channel 23 website of damage to trees, fences, street signs, sheds, and house siding in the area of Horse Country from the Florida Turnpike to SW 132 Avenue between Bird Road and Miller Drive.

Thunderstorm Wind, Miami-Dade

When
May 6, 2:17 PM EST
Where
Miami-Dade County, 1.25 mi W of Richmond Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
25.630, -80.390

An amateur radio operator reported power poles and lines reported down in the vicinity of SW 122nd Avenue and SW 152 Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826367, 826362, 826359.